Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What is the correct order of assessment in the ABCDE approach?

  1. AAlertness, Blood pressure, Circulation, Drugs, Examination
  2. BAssessment, Breathing, Care plan, Discharge, Evaluation
  3. CAirway, Breathing, Circulation, Disability, Exposure
  4. DAirway, Bleeding, Consciousness, Diet, Elimination
2.Nursing fundamentalsHard

A nurse realises that a dose of analgesia given two hours ago was not documented. What is correct?

  1. AWrite it in the space for two hours ago as if it was recorded then
  2. BWrite it now as a late entry, stating when it was given
  3. CLeave it out, as it is now too late to record it in the notes
  4. DAsk a colleague to sign that they gave it
3.Clinical nursingMedium

Which is a first-line nursing measure to help prevent constipation in hospital?

  1. AGiving an enema to every patient on admission
  2. BKeeping the patient in bed
  3. CEncouraging fluids, fibre and mobility
  4. DRestricting fluids to reduce urine output
4.Clinical nursingHard

Which ECG change is classically associated with severe hyperkalaemia?

  1. AST depression only
  2. BA shortened PR interval
  3. CProminent U waves
  4. DTall, peaked T waves
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 151 mmol/L, glucose 9.9 mmol/L and urea 20.3 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 151 mmol/Lglucose 9.9 mmol/Lurea 20.3 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard
pH7.357.457.29PaCO₂mmHg354526HCO₃⁻mmol/L222612added normal-gap acidosispure high-gap acidosisadded metabolic alkalosis

A practice gas shows pH 7.29, PaCO₂ 26 mmHg (3.5 kPa) and HCO₃⁻ 12 mmol/L, with Na⁺ 133 and Cl⁻ 93 mmol/L. Use the anion gap and the delta ratio to click the best interpretation.

pH 7.29PaCO₂ 26 mmHg (3.5 kPa)HCO₃⁻ 12 mmol/LNa⁺ 133 mmol/LCl⁻ 93 mmol/L
  1. 1added normal-gap acidosis
  2. 2pure high-gap acidosis
  3. 3added metabolic alkalosis
7.Clinical assessment scoresMedium
H? / 25+D? / 15+Aid? / 30+IV? / 20+G? / 20+MS? / 15Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Morse fall scale: history of falling in the last 3 months: yes; secondary diagnosis: no; ambulatory aid: none, bed rest or nurse assists; IV therapy or saline lock: yes; gait: normal, bed rest or wheelchair; mental status: knows own limits. Find the Morse total MFS.

0–125
MFS =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on room air, blood pressure 222/134 mmHg, pulse 88/min, alert, temperature 37.1 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 97%airSBP 222HR 88AT 37.1 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL30 kcal/kg/day? mL/h68 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 68 kg adult (BMI below 30) needs 30 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

68 kg30 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 25%1000 mLamino acids 4.25%1000 mLlipid 20%100 mL · 2 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 25% dextrose and 4.25% amino acids, plus 100 mL of 20% lipid emulsion (2 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1000 mLdextrose 25%amino acids 4.25%lipid 100 mL · 2 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVventricular bigeminyatrial fibrillationsinus rhythm with PVCsnormal sinus rhythm

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1ventricular bigeminy
  2. 2atrial fibrillation
  3. 3sinus rhythm with PVCs
  4. 4normal sinus rhythm
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type I (Wenckebach)second-degree AV block type IIfirst-degree AV block

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type I (Wenckebach)
  3. 3second-degree AV block type II
  4. 4first-degree AV block
13.Prioritization & delegationMedium

A nurse cannot read part of a medication order. What should the nurse do?

  1. AContact the prescriber to clarify the order before giving the drug
  2. BAsk another nurse to guess what the order most likely says, then give it
  3. CSkip the drug and not tell anyone until the next ward round
  4. DGive the usual dose of the drug the nurse thinks was meant
14.Prioritization & delegationHard

A patient at 32 weeks of pregnancy feels dizzy and faint while lying flat on her back. What should the nurse do first?

  1. ASit her upright with her head between her knees
  2. BGive her a sugary drink and keep her flat
  3. CRaise her legs while she stays on her back
  4. DTurn her onto her left side
15.Infection control & patient safetyMedium

Why are some patients screened with a nasal swab for MRSA on admission?

  1. ATo find carriers so precautions or decolonization can be used
  2. BTo diagnose a sinus infection
  3. CTo check whether the patient is allergic to penicillin before surgery
  4. DTo measure the patient’s immunity to MRSA
16.Infection control & patient safetyHard

A chemical cloud has been released near the hospital, and authorities order “shelter in place”. What should staff do?

  1. ASend all visitors home through the main entrance
  2. BKeep everyone inside, close windows and doors and shut off outside air intake
  3. CEvacuate all patients into the car park at once
  4. DOpen the windows to let fresh air into the wards and dilute the chemical
17.Lab values & electrolytesMedium

How does IV calcium gluconate help a patient with severe hyperkalemia?

  1. AIt binds potassium in the gut so that it is passed in the stool
  2. BIt increases potassium excretion by the kidneys
  3. CIt stabilizes heart cell membranes without lowering potassium
  4. DIt moves potassium from the blood into the cells
18.Lab values & electrolytesHard

A patient without diabetes in the ICU with sepsis has a glucose of 260 mg/dL (14.4 mmol/L) and an HbA1c of 5.2%. What is the best interpretation?

  1. AStress hyperglycemia from acute illness
  2. BLong-standing undiagnosed type 2 diabetes
  3. CA meter error, because HbA1c is normal
  4. DType 1 diabetes from autoimmune damage

3Solutions

1.Nursing fundamentals

Answer: C · Airway, Breathing, Circulation, Disability, Exposure

Why this is the answer

ABCDE assesses Airway, Breathing, Circulation, Disability (neurology, glucose) and Exposure, fixing each problem before moving on.

Answer

C · Airway, Breathing, Circulation, Disability, Exposure
2.Nursing fundamentals

Answer: B · Write it now as a late entry, stating when it was given

Why this is the answer

Late entries are clearly marked as such, showing both when care was given and when the note was written. This keeps the record accurate and prevents a second dose being given.

Answer

B · Write it now as a late entry, stating when it was given
3.Clinical nursing

Answer: C · Encouraging fluids, fibre and mobility

Why this is the answer

Adequate fluids, a fibre-rich diet, mobility and privacy for toileting help prevent constipation. Laxatives are added if needed, especially with opioids.

Answer

C · Encouraging fluids, fibre and mobility
4.Clinical nursing

Answer: D · Tall, peaked T waves

Why this is the answer

Hyperkalaemia causes peaked T waves, then a widened QRS and possibly a sine-wave pattern and arrest. Hypokalaemia causes flat T waves and U waves.

Answer

D · Tall, peaked T waves
5.Arterial blood gas interpretation

Answer: Osm = 332 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·151 + 9.9 + 20.3 = 332.2 ≈ 332 mOsm/kg

Answer

Osm = 332 mOsm/kg
6.Arterial blood gas interpretation

Answer: pure high-gap acidosis

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Anion gap

AG = 133 − (93 + 12) = 28

Delta ratio

(28 − 12)/(24 − 12) = 1.333
pure high-gap acidosis

Answer

pure high-gap acidosis
7.Clinical assessment scores

Answer: MFS = 45

Morse fall scale: six items. History of falling: no 0, yes 25. Secondary diagnosis: no 0, yes 15. Ambulatory aid: none, bed rest or nurse assistance 0; crutches, cane or walker 15; holding on to furniture 30. IV therapy or saline lock: no 0, yes 20. Gait: normal, bed rest or wheelchair 0; weak 10; impaired 20. Mental status: knows own limits 0; overestimates or forgets limits 15. The total runs from 0 to 125. Risk cut-offs differ between hospitals; a common set is 0–24 low, 25–44 moderate and 45 or more high.

Score each item

history of falling in the last 3 months: yes → 25
secondary diagnosis: no → 0
ambulatory aid: none, bed rest or nurse assists → 0
IV therapy or saline lock: yes → 20
gait: normal, bed rest or wheelchair → 0
mental status: knows own limits → 0

Add

Morse total = 25 + 0 + 0 + 20 + 0 + 0 = 45

Answer

MFS = 45
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on air → 0
SBP 222 mmHg → 3
HR 88/min → 0
alert (A) → 0
T 37.1 °C → 0

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 0 + 0 + 0 = 3
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: R = 57 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 30·68 = 2040 kcal/day

Daily volume

V = 2040/1.5 = 1360 mL/day

Pump rate

R = 1360/24 = 56.67 ≈ 57 mL/h

Answer

R = 57 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1220 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 25·1000/100 = 250 g
amino acids: 4.25·1000/100 = 42.5 g

Kilocalories per component

dextrose: 250·3.4 = 850 kcal
amino acids: 42.5·4 = 170 kcal
lipid: 100·2 = 200 kcal

Total energy

E = 850 + 170 + 200 = 1220 kcal/day

Answer

E = 1220 kcal/day
11.ECG rhythm strip interpretation

Answer: ventricular bigeminy

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: 8 QRS complexes in 6 s, × 10 = 80 per minute.
2. Rhythm: regularly irregular, a short and a long R–R alternate (0.44 s and 1.16 s).
3. P waves: upright before every narrow QRS; none before the early wide beats.
4. PR interval: 0.14 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s in the sinus beats; the early beats are wide (0.14 s) and bizarre, with the T wave pointing the other way.

Interpretation

ventricular bigeminy

Answer

ventricular bigeminy
12.ECG rhythm strip interpretation

Answer: third-degree (complete) AV block

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: R–R = 30 small boxes, 1500 ÷ 30 ≈ 50 per minute.
2. Rhythm: R–R regular (1.20 s) and P–P regular (0.84 s), but the two are independent.
3. P waves: upright and regular at 71 per minute, but not linked to the QRS complexes; some hide in a QRS or a T wave.
4. PR interval: varies from beat to beat; there is no fixed relation.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

third-degree (complete) AV block

Answer

third-degree (complete) AV block

Type II and third-degree blocks are the ones that can suddenly progress, so textbooks rank them as more serious than type I.

13.Prioritization & delegation

Answer: A · Contact the prescriber to clarify the order before giving the drug

Why this is the answer

An unclear order must be clarified with the prescriber before the medication is given. Guessing or ignoring the order can harm the patient.

Answer

A · Contact the prescriber to clarify the order before giving the drug
14.Prioritization & delegation

Answer: D · Turn her onto her left side

Why this is the answer

Lying on the back lets the uterus compress the inferior vena cava, reducing blood return to the heart. Turning to the left side relieves the pressure and restores the blood pressure.

Answer

D · Turn her onto her left side
15.Infection control & patient safety

Answer: A · To find carriers so precautions or decolonization can be used

Why this is the answer

Screening identifies people who are colonized with MRSA, often in the nose. Precautions and, in some cases, decolonization reduce spread and the risk of the patient’s own infection after surgery.

Answer

A · To find carriers so precautions or decolonization can be used
16.Infection control & patient safety

Answer: B · Keep everyone inside, close windows and doors and shut off outside air intake

Why this is the answer

Sheltering in place keeps people inside, away from the hazard. Windows and doors are closed and ventilation systems that bring in outside air are shut off until the all-clear.

Answer

B · Keep everyone inside, close windows and doors and shut off outside air intake
17.Lab values & electrolytes

Answer: C · It stabilizes heart cell membranes without lowering potassium

Why this is the answer

Calcium counteracts the effect of high potassium on the heart’s electrical activity within minutes. The potassium must still be lowered by shifting it into cells (insulin with glucose) and removing it (binders, diuretics or dialysis).Checked against: High potassium level · MedlinePlus (NIH) (2025)

Answer

C · It stabilizes heart cell membranes without lowering potassium
18.Lab values & electrolytes

Answer: A · Stress hyperglycemia from acute illness

Why this is the answer

Stress hormones and inflammation raise glucose in acute illness, even without diabetes. A normal HbA1c shows that glucose was normal over the previous months. Stress hyperglycemia is still treated, usually with insulin, because it worsens outcomes.Checked against: Hemoglobin A1C (HbA1c) Test · MedlinePlus (NIH) (2025)

Answer

A · Stress hyperglycemia from acute illness

ExamProblems · examproblems.com/courses/nursing-fundamentals